Half-life

Hormones

Today I saw the Doc again.  And as always it was a real pleasure.  I do love this man.  Officially, it was to review my lacy bones.  My DEXA scan of a few weeks ago showed that all is stable – neither worse nor better, which given the bone leaching properties of Aromatase Inhibitors is good news indeed.

Of course, a general review was undertaken and on being asked how I was, I promptly burst into tears.  Not my finest moment.  I have been really struggling with side effects from the Exemestane.  My sleep is rubbish.  I am woken several times a night by muscle cramps and joint pain.  The joint pain is so bad that there are days when it is hard to physically get out of bed.  Kneeling down is something I have been avoiding as much as possible because hauling myself back up again is extremely tricky.  I am hideously weepy (see above for classic example!) and the fatigue is overwhelming much of the time.  And everything has dried up.  And I mean EVERYTHING!  My skin, eyes (now need drops), vagina (thinking of renaming that the Sahara).

I have had some success in tackling many of these symptoms myself.  My joint pain has improved since I’ve been taking Glucosamine 1500mg and Chondrointin-Sulphate 1200mg a day based on this study. Thanks to Liz O’Riordan’s blog, I have now been prescribed Yes Vaginal Moisturiser which is a massive help.  However, despite this, things have remained pretty grim.  Since arriving back in our land based home, It has felt like I am living something of a half life, with fatigue, lack of sleep and joint pain controlling everything I do.

The Doc went through everything.  Having tackled my symptoms we then looked at my prognosis which given that I have had both surgery and chemotherapy is pretty good, despite an Oncotype Score of 28 and a grade 3 tumour on biopsy.  The hormonal therapy does make a difference, but there comes a point when quality of life has to be taken into consideration.  But I do not know how you say no to something that has a proven ability to elongate your life.

For now, the Doc has suggested I take a break.  My hormone therapy is to be packed up until after Christmas in the hope that I will get some respite from the relentlessness of hideosity I have been experiencing.  I will then see him in early January and will start on Tamoxifen, with a side order of Venlafaxine or Amitriptyline if necessary.

Advertisements

11 thoughts on “Half-life

  1. Oh no you poor thing. It all sounds horrendous. I’m on Tamoxifen & Venlafaxine. The Venlafaxine was prescribed to control the appalling hot flushes/night & day sweats that I suffer from as a result of menopause, chemo & taking Tamoxifen (add to all that I had a total hysterectomy four weeks ago). It has only helped in reducing the amount I have per day/night but not really done much to make them easier or stop. The other joy Tamoxifen has brought to my life is joint aches but not as bad as you describe. I really wish you luck with all of this & hope the break from hormone treatment enables you to regain some strength in order to deal with the new year’s drug regime.

    Like

  2. I’m putting you on our permanent prayer list … I’m so sorry to hear that’s it’s not going so well Helen. All the treatment is really tiring and I hope you get some rest up until Christmas at least. God Bless

    Liked by 1 person

  3. You have just made me laugh out loud and cry at work!
    Your ongoing struggles are clear, but you never lose your sense of humour and I love you for all of that.
    We must just squeeze out of life all the good bits and savour them to last through the crap.
    This weekend we will be squeezing hard, and finding the oasis in the desert (ooh, now that sounds a bit dodgy!) But you will know what I mean, cos we are bosom friends forever xx

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s